Multiply-Recursive Upper Bounds with Higman’s Lemma

  • S. Schmitz
  • Ph. Schnoebelen
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6756)


We develop a new analysis for the length of controlled bad sequences in well-quasi-orderings based on Higman’s Lemma. This leads to tight multiply-recursive upper bounds that readily apply to several verification algorithms for well-structured systems.


Master Problem Length Function Ordinal Term Ordinal Arithmetic Kleene Star 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abdulla, P.A., Čerāns, K., Jonsson, B., Tsay, Y.K.: Algorithmic analysis of programs with well quasi-ordered domains. Inform. and Comput. 160, 109–127 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Buchholz, W., Cichoń, E.A., Weiermann, A.: A uniform approach to fundamental sequences and hierarchies. Math. Logic Quart. 40, 273–286 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Chambart, P., Schnoebelen, P.: Post embedding problem is not primitive recursive, with applications to channel systems. In: Arvind, V., Prasad, S. (eds.) FSTTCS 2007. LNCS, vol. 4855, pp. 265–276. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  4. 4.
    Chambart, P., Schnoebelen, P.: The ordinal recursive complexity of lossy channel systems. In: Proc. LICS 2008, pp. 205–216. IEEE, Los Alamitos (2008)Google Scholar
  5. 5.
    Chambart, P., Schnoebelen, P.: Pumping and counting on the Regular Post Embedding Problem. In: Abramsky, S., Gavoille, C., Kirchner, C., Meyer auf der Heide, F., Spirakis, P.G. (eds.) ICALP 2010. LNCS, vol. 6199, pp. 64–75. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  6. 6.
    Cichoń, E.A.: Ordinal complexity measures. In: Conference on Proofs and Computations in Honour of Stan Wainer on the Occasion of his 65th Birthday (2009)Google Scholar
  7. 7.
    Cichoń, E.A., Tahhan Bittar, E.: Ordinal recursive bounds for Higman’s Theorem. Theor. Comput. Sci. 201, 63–84 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Clote, P.: On the finite containment problem for Petri nets. Theor. Comput. Sci. 43, 99–105 (1986)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Figueira, D., Figueira, S., Schmitz, S., Schnoebelen, P.: Ackermannian and primitive-recursive bounds with Dickson’s Lemma. In: Proc. LICS 2011. IEEE, Los Alamitos (to appear, 2011); arXiv:1007.2989 (cs.LO), Google Scholar
  10. 10.
    Finkel, A., Schnoebelen, P.: Well-structured transition systems everywhere! Theor. Comput. Sci. 256, 63–92 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Henzinger, T.A., Majumdar, R., Raskin, J.F.: A classification of symbolic transition systems. ACM Trans. Comput. Logic 6, 1–32 (2005)CrossRefMathSciNetGoogle Scholar
  12. 12.
    de Jongh, D.H.J., Parikh, R.: Well-partial orderings and hierarchies. Indag. Math. 39, 195–207 (1977)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Kruskal, J.B.: The theory of well-quasi-ordering: A frequently discovered concept. J. Comb. Theory A 13, 297–305 (1972)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Löb, M., Wainer, S.: Hierarchies of number theoretic functions, I. Arch. Math. Logic 13, 39–51 (1970)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    McAloon, K.: Petri nets and large finite sets. Theor. Comput. Sci. 32, 173–183 (1984)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Moser, G., Weiermann, A.: Relating derivation lengths with the slow-growing hierarchy directly. In: Nieuwenhuis, R. (ed.) RTA 2003. LNCS, vol. 2706, pp. 296–310. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  17. 17.
    Schnoebelen, P.: Lossy counter machines decidability cheat sheet. In: Kučera, A., Potapov, I. (eds.) RP 2010. LNCS, vol. 6227, pp. 51–75. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  18. 18.
    Touzet, H.: Propriétés combinatoires pour la terminaison de systèmes des réécriture. Thèse de doctorat, Université de Nancy 1, France (September 1997)Google Scholar
  19. 19.
    Touzet, H.: A characterisation of multiply recursive functions with Higman’s Lemma. Inform. and Comput. 178, 534–544 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Weiermann, A.: Complexity bounds for some finite forms of Kruskal’s Theorem. J. Symb. Comput. 18, 463–488 (1994)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • S. Schmitz
    • 1
  • Ph. Schnoebelen
    • 1
  1. 1.LSV, ENS Cachan & CNRSCachanFrance

Personalised recommendations